I'm on 24 out of 25 rads using a bolus everyday and I'm really suffering this week with skin problems. Was ok until the end of last week when skin became really red. On monday had to see the skin nurse to get some special gel to put on the areas that were really sore (feel tight and skin hardening) and looked like they were about to break down. I only have 1 blister but was told by the doc today that I can continue to cook futher for about 7-10 days after as well.
I wasn't told to expect any skin problems by my onc and am a bit p*** about it as I have booked a much needed holiday next week and was told by the doc not to go swimming becasue of the risk of infection.
Other than the skin problems I feel fine. The first 3 weeks were a breeze and the tiredness which I was warned about kicked in at the end of last week but isn't too bad.
I have a bolus every other day too. Like Flora I was told it was to bring the treatment closer to the surface of my skin. Only on no. 4 at the moment and so far no effects.
I'm having 25 rads using Bolus and Onc told me to expect skin problems. Anyone had 25 and been relatively okay?? Am feeling optimistic after chemo so whatever's fine, but would rather know what to expect.
2 and a half years on, I still have a feint rectangle on my chest wall from sternum round to my back and although I didn't have very bad skin breakup, it did go red and itchy especially after the rads finished as you continue cooking for a while. Looks like faded sunburn now but small price to pay! Incidentally I had the bolus for all my 15 doses and assumed it was normal procedure too.
I had a bolus on my chest to treat the surface layers of the skin as prior to my mastectomy the area of skin above the tumour was red. I had clear margins after my Mx.
The area where the bolus was became significantly more red following rads than the area above my collarbone which had rads without the bolus.
In my case most of the redness developed in the two weeks after finishing rads so sadly you can't be sure that you've got away with it if you have minimal redness during treatment.
It's now 3 months since I finished rads and there's no sign of where I had them on my collarbone but I have a lovely rectangular 'suntan' on my chest!
Ooo is that what it was called!? I had that too. As said, it was explained to me it raised the target of the rays to get to the skin/scar area, so it was used every other day on me.
I had clear margins and no boosters, so got the impression it was fairly standard practice.
Thanks for your replies.
I didn't get a clear margin on one area where it was very close to the skin of the chest, so your explanation makes sense Liz as I have read that the xrays normally penetrate about 1 inch below the surface of the skin.
I also had a bolus. I had a mastectomy and there was only a 1mm clearance between the edge of the tumor and the chest wall so I think that was the reason in my case to make sure the very top area was rapped.
And as lizcat watch out for the itchy exit area.
All the best - hope it goes well
I had a bolus too and from what I recall it was to intensify the rays in the area where the actual lump was.
my last 5 rads were boosters and given through a gel pad directly to the scar area as this is the area at an increased risk of recurrence.
Yep, I had one. When I asked about it, they said it fooled the machine into thinking my skin was at a higher level than it actually was so the rads would in effect treat the area from the top surface of the skin just in case there were any stray cells lurking. It also allows them to give stronger doses I think. You may well get an itchy area on your shoulder blade eventually as that is the exit for the rays.
Hope you understand what I'm trying to explain badly !!
I had my first rads appointment today and they put a bolus (a thick waxed rectangular shaped fabric) over my breast during treatment. When I asked what it was for they said it intensified the rays.
Does anyone have any experience of rads with a bolus and does it mean my skin is more at risk? Any advice would be appreciated.